Saturday, May 5, 2012

5-5-12 Levaquin AKA Levofloxacin : warning


The aforementioned bad antibiotic hangover seems to be subsiding late this afternoon.

Warning to anyone out there who is prescribed Levaquin or its generic Levofloxacin, this stuff is not recommended unless you've exhausted all other possibilities.

Since I'm allergic to sulfa drugs which are the first line defense, I've always had to take the stronger stuff. Cipro has been my antibiotic for a good while, but my doc reasoned that, since Ciprofloxacin and Levofloxacin are in the same category, and Levo you only take once a day (Cipro is 3x), why not try that, since I was fighting nausea and the ability to keep it down to do its work. Fair enough.

However, if you take a look at the chemical composition of these two drugs, you can see there might be some slightly different complications between the two:

I've taken Cipro without any complications many times. I started feeling something wasn't quite right with Levo on day 2. I wrote it off to sweating out all the pain and nausea meds from Tuesday. By Wednesday night, I began researching Levo's side effects online. I wasn't able to sleep, even when I was, I felt like my brain remained in hyperdrive. My appetite disappeared and everything I tried to eat tasted metallic. I was noticing some really strange mood swings. As I laid in bed at night, it felt like I had ants crawling underneath my screen, dancing, vibrating, something very, very freaky. By Thursday, I took one more dose and within an hour was finding it difficult to complete sentences without extraordinary struggle. I called my doctor and told her I could not do another 6 days of this without going absolutely crazy. 

Here's the eeriest part. On the day I was going to the doctor, the mother of a friend of Sam's called me, very worried about her daughter's behavior and asked me to call her back to see if Sam or I had any insight that could be shared. I had Bob leave her a message that I would get back to her as soon as I could. Yesterday, it occurred to me that Sam's friend had been sick for almost a month, unable to knock out the infection until this past week. I had Sam ask her what that last antibiotic she was on was called. 

Yep, it was Levo. And a lot of the strange behavior was brain related, and it started on about the third day she'd been taking it.

This stuff treats anthrax exposure; it's got to be a chemical nightmare. No thanks. 

If you read the reviews on WebMD there are many worse horror stories than mine. People with nothing more than a persistent sinus infection are now on disability for neuropathy because of this drug. Unless you're dying from anthrax exposure or something similarly toxic, stay far, far away from this madness.


Post a Comment